New Mexico, 2023High Wind in New Mexico, March 1 to 2, 2023
March 1 to 2, 2023 · NWS EPZ · 1 event in 1 county or zone
An upper low was moving near the International Border with a 120 knot jet ahead of it. Strong winds ahead an approaching cold front gusted up to 79 mph at Salinas Peak.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low was moving near the International Border with a 120 knot jet ahead of it. Strong winds ahead an approaching cold front gusted up to 79 mph at Salinas Peak.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 1, 2:34 PM MST, 2 hours 26 minutes earlier.
Area forecast discussion, Mar 1, 2:34 PM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
234 PM MST Wed Mar 1 2023
...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...
.SYNOPSIS...
Issued at 232 PM MST Wed Mar 1 2023
Active weather will continue through Thursday with ongoing winds
as a potent system passes by. Dusty conditions linger this
evening, followed by a strong cold front arriving late tonight,
bringing mountain snow and lowland flurries into Thursday
morning. After a cold day tomorrow, lighter winds and warming
temperatures return through the weekend.
&&
.SHORT TERM...
(This evening through Thursday)
Issued at 232 PM MST Wed Mar 1 2023
Mostly clear skies are in place as a plume of subtropical
moisture shifts to the east this afternoon. Some cumulus are
developing out west ahead of a strong upper low that will be
impacting the region for the next 24 hours or so. Rain/snow
showers develop in the Gila Region this evening in advance of the
Pacific cold front that will roll through the CWA after midnight
and into tomorrow morning. The best moisture and lift ahead of the
low will be in the Gila as temperatures tumble overnight behind
the strong front. Scattered to widespread snow showers are
expected in the Gila Region tonight with moderate accumulations of
4-10 inches in the higher terrain.
The front progresses eastward into the morning, bringing along
much colder air and a shot of snow showers for the lowlands.
Precip may begin as rain initially with the front but should
quickly change over to snow. Minor accumulations are possible in
the lowlands, most likely west of the Continental Divide where a
Winter Weather Advisory remains in place. El Paso may see a burst
of snow in the early morning hours with the front before the band
of precip weakens further east. The Sacs also look to receive
snowfall tomorrow morning with totals up to 4 inches possible due
to upslope flow. The snow should come to an end by the afternoon
except for lingering flurries in the Sacs.
Brisk to windy conditions will be the main story through tomorrow.
A Wind Advisory is in effect for most areas through Thursday with
gusts up to 50 mph in the lowlands and 60 mph in the mountains.
Dustiness has been observed in Deming and elsewhere this afternoon
which may linger into the evening. Some decrease in the winds is
expected overnight in eastern areas. A High Wind Warning remains
in effect for the Sacs and east slopes from midnight tonight until
8pm Thursday, but may be cut back as models are trending lighter
during the afternoon. No changes made to wind hazards through
tomorrow in terms of timing and zones. Eastern lowland zones could
be upgraded to a HWW for Thu afternoon since models are showing
near-warning winds behind the front. The winds shift from SW to W
with the front. Highs tomorrow will be much colder on the backside
of the system, struggling to reach 50 in El Paso.
&&
.LONG TERM...
(Thursday night through next Tuesday)
Issued at 232 PM MST Wed Mar 1 2023
Breezy west-northwest winds linger through Thursday evening,
especially in the mountains and along the I-10 corridor. For the
rest of the forecast, winds will be on the lighter side under
generally zonal flow aloft. Afternoon breezes of 10 to 20 mph can
be expected each day into next week. Mainly clear skies return
Thursday night once the lingering snow flurries come to an end in
the Sacs during the evening. Temperatures rebound quickly by the
weekend to near and above normal as winds shift back to
southwesterly. Highs reach into the 70s to start the new week. The
quiet spring weather continues through early next week with a
slight chance of rain possible into midweek if the subtropical jet
makes a return.
&&
.AVIATION...
(18Z TAFS)
Issued at 1013 AM MST Wed Mar 1 2023
Windy conditions expected across the area through the forecast
period as a strong storm system moves in. Gusts increase into the
20s to start the forecast from the southwest along with clearing
skies. Gusty winds look to produce BLDU from mid-afternoon to
early evening in southern areas, especially for KELP with MVFR
conditions likely for several hours due to lowered VIS. Amendments
possible to TAFs as we track any dust plumes later today. Dust
should settle this evening while the brisk winds continue. A
strong cold front pushes through in early AM, bringing BKN-OVC100
and a band of rain/snow showers later in period. Prevailing -RASN
added to TAFs late tonight except for KELP which has PROB30 for
now. Winds shift more westerly behind front and remain strong.
&&
.FIRE WEATHER...
Issued at 232 PM MST Wed Mar 1 2023
Critical fire danger into this evening especially east of the Rio
Grande valley where very dry air (RH 5-15%) combines with strong
southwest flow (25-35 mph). Red Flag Warning remains in effect for
eastern lowlands until 7pm this evening. Cold front arriving
Thursday morning, bringing widespread wetting precipitation and
additional snows to local mountains. RH greatly improving on
Thursday with much cooler temperatures and decent moisture
associated with the front. Lighter winds and warmer temperatures
through the weekend.
Min RHs return to 10-20% by the weekend while the winds are
modestly breezy. Vent rates will be excellent Thursday then
mostly poor on Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 37 51 32 63 / 20 70 0 0
Sierra Blanca 32 46 27 58 / 0 60 0 0
Las Cruces 33 50 28 62 / 60 50 0 0
Alamogordo 33 49 26 60 / 20 60 0 0
Cloudcroft 17 26 18 40 / 30 70 20 0
Truth or Consequences 33 50 29 61 / 60 20 0 0
Silver City 22 36 23 50 / 100 30 0 0
Deming 28 46 25 60 / 80 20 0 0
Lordsburg 25 44 23 56 / 100 20 0 0
West El Paso Metro 35 49 32 61 / 30 70 0 0
Dell City 33 50 25 64 / 10 30 0 0
Fort Hancock 33 52 29 64 / 0 70 0 0
Loma Linda 30 43 26 55 / 10 70 0 0
Fabens 33 51 30 63 / 10 70 0 0
Santa Teresa 31 47 28 61 / 30 70 0 0
White Sands HQ 36 50 31 61 / 40 60 0 0
Jornada Range 33 49 24 61 / 60 40 0 0
Hatch 32 50 23 64 / 60 20 0 0
Columbus 30 47 29 61 / 80 40 0 0
Orogrande 34 49 26 61 / 20 50 0 0
Mayhill 27 38 25 56 / 20 50 10 0
Mescalero 23 37 21 50 / 30 80 20 0
Timberon 20 36 19 49 / 20 60 10 0
Winston 22 40 24 57 / 80 20 0 0
Hillsboro 25 46 24 61 / 80 20 0 0
Spaceport 33 50 24 61 / 60 30 0 0
Lake Roberts 17 38 17 52 / 100 40 0 0
Hurley 22 41 22 57 / 100 20 0 0
Cliff 17 46 16 58 / 100 20 0 0
Mule Creek 21 40 22 50 / 100 20 0 0
Faywood 25 42 24 57 / 90 20 0 0
Animas 25 46 23 59 / 100 20 0 0
Hachita 25 45 24 59 / 90 20 0 0
Antelope Wells 26 46 24 61 / 90 20 0 0
Cloverdale 24 40 26 53 / 100 20 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 8 PM MST Thursday for TXZ420>422.
Red Flag Warning until 7 PM MST this evening for TXZ055-056.
Wind Advisory from midnight tonight to 8 PM MST Thursday for
TXZ418-419-423-424.
NM...Wind Advisory until 8 PM MST Thursday for NMZ402-403-406>414-417.
Winter Storm Warning from 6 PM this evening to noon MST Thursday
for NMZ402.
Winter Weather Advisory from 6 PM this evening to noon MST
Thursday for NMZ401-403>406-408-414-415.
Red Flag Warning until 7 PM MST this evening for NMZ112.
High Wind Warning from midnight tonight to 8 PM MST Thursday for
NMZ415-416.
Wind Advisory until midnight MST tonight for NMZ401-404-405-415-
416.
&&
SHORT TERM...39-Aronson
LONG TERM....39-Aronson
AVIATION...39-AronsonHazardous weather outlook, Mar 1, 7:45 AM MST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
745 AM MST Wed Mar 1 2023
NMZ401-403>414-416-417-TXZ418>424-021445-
Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
745 AM MST Wed Mar 1 2023
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Windy conditions can be expected areawide for today and tonight,
with areas of blowing dust along and south of the I-10 corridor.
The combination of strong winds and blowing dust will lead to
difficult driving conditions, especially for high profile
vehicles.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A potent cold front will move across the area Thursday morning
with strong winds ahead and just behind frontal passage. Slight
chance of snow will exist for most lowland locations as the front
progresses west and east across the area. Very light accumulations
expected across most of the area, with and inch or two possible
along and west of the Continental Divide. Windy conditions will
continue through the day on Thursday will very cold temperatures,
20 degrees below average. Weather conditions becoming fair and
quiet heading through the weekend with temperatures rebounding
back to the seasonal average for the beginning of March.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NMZ402-415-021445-
Southern Gila Highlands/Black Range-
Sacramento Mountains Above 7500 Feet-
745 AM MST Wed Mar 1 2023
This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.
.DAY ONE...Today and Tonight
Windy conditions can be expected today and tonight over area
mountains. These strong winds will lead to difficult driving
conditions. especially for high profile vehicles. Snow will
overspread the Gila during the overnight hours will moderate snow
possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A potent cold front will move west to east during the morning
hours on Thursday, first impacting the Gila before impacting the
Sacramento Mountains mid morning on Thursday. Snow accumulations
will be heaviest for the Gila Wilderness by midday Thursday.
Windy conditions will continue through the day on Thursday will
very cold temperatures, 20 degrees below average. Weather
conditions becoming fair and quiet heading through the weekend
with temperatures rebounding back to the seasonal average for the
beginning of March.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Rogers
High Wind, Southern Tularosa Basin
- When
- March 1, 5:00 PM MST to March 2, 2:00 PM MST
- Where
- Southern Tularosa Basin forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
A peak gust of 79 mph was recorded at Salinas Peak on the White Sands Missile Range. Other gusts included 67 mph at San Augustin Pass and 59 mph at the White Sands Missile Range Museum.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, March 1 to 3, 20231 death · 5 injured · $6.1 million · EF2 · 47 events
- Flash Flood and Winter Storm in California, March 1 to 2, 20231 death · 1 injured · $933,000 · 22 events
- High Wind and Strong Wind in Mississippi, March 1 to 3, 20231 death · 1 injured · $107,000 · 53 kt wind · 13 events
- Damaging Winds and High Wind in Tennessee, March 1 to 3, 20231 death · 1 injured · 85 kt wind · 21 events
- Heavy Snow and Winter Weather in Idaho, March 1, 202312 injured · $230,000 · 4 events
- Hail and Damaging Wind in Mississippi, March 1, 2023$254,000 · 3 in hail · 3 events
- Hail in Texas, March 1, 2023$37,000 · 2 in hail · 22 events
- Flood and Hail in Kentucky, March 1, 2023$70,000 · 1 in hail · 4 events
- Tornado and Flash Flooding in Alabama, March 1 to 2, 2023$500 · EF1 · 15 events
- Hail and Damaging Wind in Texas, March 1 to 2, 20234 in hail · 34 events
- Tornado and Hail in Oklahoma, March 1 to 2, 2023$10,000 · EF1 · 8 events
- Drought in Oklahoma, March 1 to 31, 202328 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083528.